Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Two new points in the spectrum of the absolute Mahler measure
of totally positive algebraic integers

Author: V. Flammang
Journal: Math. Comp. 65 (1996), 307-311
MSC (1991): Primary 11R06, 11J68
MathSciNet review: 1320894
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For totally positive algebraic integers $\alpha \ne 0,1$ of degree $d(\alpha )$, we consider the set $\mathcal{L}$ of values of $M(\alpha )^{\frac{1}{d(\alpha )}}=\Omega (\alpha )$, where $M(\alpha )$ is the Mahler measure of $\alpha $. C. J. Smyth has found the four smallest values of $\mathcal{L}$ and conjectured that the fifth point is $\Omega ((2\cos \frac{2\pi }{60})^2)$. We prove that this is so and, moreover, we give the sixth point of $\mathcal{L}$.

References [Enhancements On Off] (What's this?)

  • 1 E.W. Cheney, Introduction to approximation theory, McGraw-Hill, New York, 1966, MR 36:5568.
  • 2 V. Flammang, Sur la longueur des entiers algébriques totalement positifs, J. Number Theory (to appear).
  • 3 C.J. Smyth, On the measure of totally real algebraic integers. I, J. Austral. Math. Soc. (Ser. A) 30 (1980), 137--149, MR 82j:12002a.
  • 4 ------, On the measure of totally real algebraic integers. II, Math. Comp. 37 (1981), 205--208, MR 82j:12002b.
  • 5 W.H. Press, B.P. Flannery, S.A. Teukolsky, and W.T. Vetterling, Numerical recipes, The Art of Scientific Computing, Cambridge Univ. Press, Cambridge, 1986, MR 87m:65001a.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11R06, 11J68

Retrieve articles in all journals with MSC (1991): 11R06, 11J68

Additional Information

V. Flammang
Affiliation: address URA CNRS n$^{\roman}o$ 399, Département de Mathématiques et Informatique, U.F.R. MIM. Université de Metz, Ile du Saulcy, 57045 Metz, Cedex 1, France

Received by editor(s): February 1, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society